MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE GENERAL INSTRUMENTS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS

NUVASIVE INC. NUVASIVE GENERAL INSTRUMENTS; ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS
Model Number 5155082
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/14/2025
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2025 a patient underwent a posterior fixation procedure on unknown levels of the spine.During the procedure the distal tip fractured off in the surgical site and was retrieved from the patient.No adverse consequences were reported.
 
Additional Manufacturer Narrative
The device was not returned to nuvasive for evaluation however, provided photographs confirm the complaint.Review of the provided photograph identified the upper articulating jaw fractured of right at the hinge feature and is consistent with off angled excessive force.Review of the manufacturing history identified the involved lot fd4320733 was released to the field on aug 5, 2022 and subjected to handling and repeated sterilization cycles after distribution into the field where wear fatigue and use damage can accumulate over time and considered the root cause.No additional investigation required.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "residual risks to the patient associated with use of general surgical instruments are: cleaning and sterilization failures, sterile barrier compromise, corrosion, and unretrieved instrument fragments which may cause or contribute to infections, fever, wound dehiscence, immunological response and immunological, systemic, or allergic reactions.In some instances, treatment of these events may require surgical intervention including revision surgery." ".Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient." "residual risks to surgical staff associated with use of general surgical systems are:.Instrument failures or malfunctions which prevent intended use, resulting in decreased operational efficiency and general inconvenience." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." "pre-operative warnings the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures." ".The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury." ".Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "intra-operative warnings the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage." ".The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." "method of use if there is any doubt or uncertainty concerning the proper use of instruments, please contact nuvasive customer service.Any available surgical techniques will be provided upon request.For optimal results, the same type of instruments used for implantation should be used for implant removal." "information to obtain a surgical technique manual or other applicable instructions for use or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly." 9004421-en w-2022-12.

Brand Name
NUVASIVE GENERAL INSTRUMENTS
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENTS
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
whitney ginter
7475 lusk blvd.
san diego, CA 92121
MDR Report Key21910103
Report Number2031966-2025-00077
Device Sequence Number15652139
Product Code LXH
UDI-Device Identifier00887517974211
UDI-Public887517974211
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5155082
Device Lot NumberFD4320733
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2025
Initial Report FDA Received Date04/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/05/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown